Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2003, 2:56 AM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 2:56 AM EDT (06:56 UTC)
- Expired
- May 10, 2003, 4:00 AM EDT
- In force
- 64 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Columbiana County, OH, Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS51 KPBZ 100656
SVRPBZ
OHC029-PAC007-019-073-100800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIANA COUNTY IN OHIO
BEAVER COUNTY IN PENNSYLVANIA
BUTLER COUNTY IN PENNSYLVANIA
LAWRENCE COUNTY IN PENNSYLVANIA
* UNTIL 400 AM EDT
* AT 255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM FROM 17 MILES NORTH OF PROSPECT TO BIG
BEAVER...MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
CALCUTTA...
COLUMBIANA...
EAST PALESTINE...
LEETONIA...
NEW WATERFORD...
SALEM...
BEAVER...
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.
LAT...LON 4112 7977 4089 8090 4067 8059 4059 8046
4067 8022 4074 7974What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 9, 9:25 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 925 PM EDT FRI MAY 9 2003 UPDATE TO CHANGE TIMING OF SHRA/TSRA OVERNIGHT AND SAT. ALSO ADDING FOG IN S AND W ZONES. MESO ETA BRINGING IN MORE TSRA LATE TONIGHT INTO SAT AM. WILL KEEP EYE ON TSRA DEVELOPING ACROSS CNTRL OH AND NRN IN AS THESE STORMS COULD MOVE OVER ALREADY DRENCHED AREAS IN THE S AND W PARTS OF OUR FA. .PBZ... MD...NONE. OH...FLOOD WARNING FOR THE MUSKINGUM RIVER IN COSHOCTON CO UNTIL 400 AM SATURDAY. PA...NONE. WV...NONE.
Hazardous weather outlook, May 9, 5:10 AM EDT, 21 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS TODAY AND TONIGHT.
In the hours before
Special weather statement, May 10, 12:53 AM EDT, 2 hours 3 minutes before
PAZ007-008-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1253 AM EDT SAT MAY 10 2003 NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED THUNDERSTORMS WITH HAIL AND HEAVY RAIN WILL BE MOVING EASTWARD AT 25 MPH ACROSS MERCER AND VENANGO COUNTIES UNTIL AROUND 3 AM. HAIL CAN BE HALF INCH IN SIZE. RAIN AMOUNTS CAN BE OVER 1 INCH. THERE CAN ALSO BE WIND GUSTS OVER 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:21 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 54 min |
| May 10, 3:48 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 57 min |
| May 10, 6:33 AM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 57 min |
| May 10, 7:12 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 63 min |
| May 10, 7:17 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| May 10, 7:28 AM EDT | Flash Flood Warning | PBZ | Greene | 4 hr |
| May 10, 7:37 AM EDT | Flash Flood Warning | PBZ | Fayette | 4 hr |
| May 10, 7:43 AM EDT | Flash Flood Warning | PBZ | Beaver | 4 hr |
| May 10, 7:47 AM EDT | Flash Flood Warning | PBZ | Washington | 4 hr |
| May 10, 8:06 AM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| May 10, 5:41 AM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 34 min |
| May 10, 6:03 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison | 42 min |
| May 10, 6:57 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.